, Volume 84, Issue 4, pp 527-548

Residual type a posteriori error estimates for elliptic obstacle problems

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


A posteriori error estimators of residual type are derived for piecewise linear finite element approximations to elliptic obstacle problems. An instrumental ingredient is a new interpolation operator which requires minimal regularity, exhibits optimal approximation properties and preserves positivity. Both upper and lower bounds are proved and their optimality is explored with several examples. Sharp a priori bounds for the a posteriori estimators are given, and extensions of the results to double obstacle problems are briefly discussed.

Received June 19, 1998 / Published online December 6, 1999